Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 248, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2008, 5:25 PM CDT for 5 counties in Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2008, 5:25 PM CDT (22:25 UTC)
- Expired
- Jun 19, 2008, 6:18 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Grant County, KS, Haskell County, KS, Meade County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 5:43 PM CDT | HAIL 1.25 | 14 Nne Liberal, KS | |
| Jun 19, 5:52 PM CDT | HAIL 0.88 | 2 W Kismet, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 1:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 192225 SVRDDC KSC067-081-119-175-189-192330- /O.NEW.KDDC.SV.W.0248.080619T2225Z-080619T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 525 PM CDT THU JUN 19 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN GRANT COUNTY IN SOUTHWEST KANSAS. SOUTHWESTERN HASKELL COUNTY IN SOUTHWEST KANSAS. WEST CENTRAL MEADE COUNTY IN SOUTHWEST KANSAS. SEWARD COUNTY IN SOUTHWEST KANSAS. NORTHEASTERN STEVENS COUNTY IN SOUTHWEST KANSAS. * UNTIL 630 PM CDT * AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CAVE...MOVING SOUTHEAST AT 38 MPH. * LOCATIONS IMPACTED INCLUDE... CAVE... SATANTA... KISMET... RURAL RESIDENCES OF NORTHEASTERN STEVENS...SEWARD...SOUTHEASTERN GRANT...SOUTHWESTERN HASKELL AND WESTERN MEADE COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHWEST KANSAS. LAT...LON 3734 10056 3700 10082 3737 10127 3750 10116 TIME...MOT...LOC 2225Z 307DEG 33KT 3739 10113 $$ BIELINSKI
3 follow-up statements
000 WWUS53 KDDC 192247 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 547 PM CDT THU JUN 19 2008 KSC067-081-119-189-192257- /O.CAN.KDDC.SV.W.0248.000000T0000Z-080619T2330Z/ HASKELL KS-GRANT KS-MEADE KS-STEVENS KS- 547 PM CDT THU JUN 19 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEVENS...WEST CENTRAL MEADE...SOUTHEASTERN GRANT AND SOUTHWESTERN HASKELL COUNTIES IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR SOUTHWEST KANSAS. LAT...LON 3731 10064 3700 10082 3727 10105 3735 10097 TIME...MOT...LOC 2247Z 307DEG 23KT 3719 10080 $$ KSC175-192330- /O.CON.KDDC.SV.W.0248.000000T0000Z-080619T2330Z/ SEWARD KS- 547 PM CDT THU JUN 19 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR SEWARD COUNTY... AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF HAYNE...OR 7 MILES WEST OF KISMET...MOVING SOUTHEAST AT 27 MPH. * LOCATIONS IMPACTED INCLUDE... HAYNE... RURAL RESIDENCES OF SEWARD COUNTY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...TORNADO DEVELOPMENT IS POSSIBLE. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3731 10064 3700 10082 3727 10105 3735 10097 TIME...MOT...LOC 2247Z 307DEG 23KT 3719 10080 $$ BIELINSKI
000
WWUS53 KDDC 192251
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
551 PM CDT THU JUN 19 2008
KSC175-192330-
/O.CON.KDDC.SV.W.0248.000000T0000Z-080619T2330Z/
SEWARD KS-
551 PM CDT THU JUN 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN SEWARD COUNTY...
AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTH OF HAYNE...OR 6 MILES WEST OF KISMET...MOVING
SOUTHEAST AT 26 MPH.
* LOCATIONS IMPACTED INCLUDE...
HAYNE...
RURAL RESIDENCES OF SOUTHEASTERN SEWARD COUNTY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3700 10082 3716 10090 3725 10080 3731 10064
3706 10079 3705 10080 3704 10080
TIME...MOT...LOC 2251Z 307DEG 23KT 3717 10078
$$
BIELINSKI000
WWUS53 KDDC 192318
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT THU JUN 19 2008
KSC175-192328-
/O.CAN.KDDC.SV.W.0248.000000T0000Z-080619T2330Z/
SEWARD KS-
618 PM CDT THU JUN 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SEWARD COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER SOUTHEASTERN SEWARD COUNTY.
LAT...LON 3700 10082 3716 10090 3725 10080 3731 10064
3706 10079 3705 10080 3704 10080
TIME...MOT...LOC 2318Z 307DEG 23KT 3707 10061
$$
BIELINSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:48 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 19, 3:48 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 348 PM CDT THU JUN 19 2008 .DISCUSSION... DAYS 1-2... THE CURRENT PATTERN HAS BEEN VERY DIFFICULT TO FCST GIVEN ALL THE MESOSCALE SYSTEMS THAT THE MODELS DO NOT CAPTURE. THIS WILL CONTINUE FOR THE NEXT SEVERAL DAYS SINCE WE WILL REMAIN NEAR THE SOUTHERN EDGE OF THE WESTERLIES. CLIMATOLOGICALLY, MID JUNE INTO EARLY JULY IS THE MOST FAVORED TIME OF THE YEAR FOR THIS PATTERN SINCE SFC BASED INSTABILITY IS USUALLY TAKEN FOR GRANTED AND OUR FCST AREA TENDS TO BE LOCATED ALONG THE SOUTHERN PERIPHERY OF THE WESTERLIES. WESTERN KANSAS WAS IN THE EXIT REGION OF AN UPPER JET STREAK AGAIN TODAY. STORMS WERE ONGOING AND POPS FOR THIS EVENING WERE HEAVILY INFLUENCED BY CURRENT RADAR TRENDS. THE MODELS PUSH CONVECTION DOWN THE PLAINS TONIGHT AND STABILIZE WESTERN KANSAS. SFC AND ELEVATED CAPES SHOULD BE LOWER ON THURSDAY DESPITE FAVORABLE JET DYNAMICS(NOSE OF 70KT JET IN WESTERN KS). SO TEMPS SHOULD RECOVER INTO THE 80S. GIVEN THE HIGHER STABILITY OVER THE PLAINS, THE BEST CHANCE OF STORM INITIATION MAY BE ON THE FRONT RANGE. BUT SOME OF THESE STORMS COULD STILL DRIFT INTO WESTERN KANSAS IN THE LATE AFTERNOON AND EVENING. DAYS 3-7... THE LOW WILL AMPLIFY BY SATURDAY EVENING WITH MORE OF A NNW OR NW MID LEVEL FLOW PATTERN. ANY STORMS DEVELOPING NEAR THE TERRAIN FEATURES TO OUR WEST SATURDAY AFTERNOON SHOULD TEND TO STAY WEST OF OUR AREA. OUR WESTERN COUNTIES HAVE THE BEST CHANCE OF STORMS SATURDAY NIGHT AS THE STORMS MOVE ONTO THE LOWER TERRAIN. UPPER RIDGING SHOULD BE SHORT LIVED SUNDAY AS THE ECMWF CONTINUES TO SHOW AN MCS ACROSS MUCH OF THE CENTRAL PLAINS MONDAY INTO MONDAY NIGHT AS A WEAK IMPULSE CROSSES THE AREA. POPS WERE RAISED TO 40 PERCENT FOR THIS SYSTEM. THE ECMWF HAS BACKED OFF ON THE LARGE TROUGH OVER THE PACIFIC NW FOR JUNE 26-28. BUT THE GFS AND ECMWF CONTINUE TO SHOW SW KS IN A FAVORED AREA FOR STORM CLUSTERS--NEAR THE SOUTHERN PERIPHERY OF THE WESTERLIES. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 85 62 87 / 30 30 30 20 GCK 60 85 60 88 / 30 30 30 30 EHA 60 88 61 89 / 60 40 40 30 LBL 61 86 61 88 / 80 40 40 20 HYS 59 84 61 85 / 30 20 20 20 P28 65 85 63 85 / 30 30 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/18
Hazardous weather outlook, Jun 19, 4:27 AM CDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 427 AM CDT THU JUN 19 2008 KSZ030-031-043>046-061>066-074>081-084>090-201000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 427 AM CDT THU JUN 19 2008 /327 AM MDT THU JUN 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE MOVING FROM THE GREAT BASIN INTO THE PLAINS TODAY WILL HELP SET OFF ANOTHER ROUND OF SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. WITH GOOD INSTABILITY AND SHEAR...ANY STORMS COULD QUICKLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH TORNADOES ARE NOT COMPLETELY OUT OF THE QUESTION. DURING THE OVERNIGHT HOURS...THE ACTIVITY WILL MERGE INTO A COMPLEX OF THUNDERSTORMS...BRINGING STRONG WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STORMS MOVING OFF THE HIGH TERRAIN OF EASTERN COLORADO INTO FAR WESTERN KANSAS COULD BRING A THREAT FOR HAIL AND HIGH WINDS FRIDAY AFTERNOON AND NIGHT...MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE. THERE ARE CHANCES FOR THUNDERSTORMS AGAIN SATURDAY AFTERNOON AND AGAIN ON MONDAY. THE CHANCES FOR THESE STORMS BECOMING SEVERE IS UNCERTAIN AT THIS POINT. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RITTERLING
In the hours before
Local storm report, Jun 19, 4:16 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 2 W ULYSSES 37.58N 101.39W
06/19/2008 E1.00 INCH GRANT KS EMERGENCY MNGR
PEA TO QUARTER
&&
MBLocal storm report, Jun 19, 4:21 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 8 WNW ULYSSES 37.62N 101.49W
06/19/2008 M1.25 INCH GRANT KS PUBLIC
&&
06Local storm report, Jun 19, 4:31 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
431 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 2 SSW ULYSSES 37.55N 101.37W
06/19/2008 E1.75 INCH GRANT KS PUBLIC
&&
JBLocal storm report, Jun 19, 4:42 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
442 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 16 WNW MEADE 37.37N 100.61W
06/19/2008 E0.88 INCH MEADE KS PUBLIC
&&
JBLocal storm report, Jun 19, 4:50 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
450 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 12 WNW MEADE 37.35N 100.54W
06/19/2008 E0.88 INCH MEADE KS PUBLIC
&&
JBLocal storm report, Jun 19, 5:24 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 11 NW JOHNSON CITY 37.68N 101.90W
06/19/2008 E1.00 INCH STANTON KS PUBLIC
&&
JFINCHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 54 min |
| Jun 18, 7:18 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 6 min |
| Jun 18, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 47 min |
| Jun 18, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 52 min |
| Jun 18, 7:39 PM CDT | Tornado Warning | DDC | Meade | 28 min |
| Jun 18, 7:45 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stevens | 45 min |
| Jun 18, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 65 min |
| Jun 18, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 47 min |
| Jun 18, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 66 min |
| Jun 18, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 17 min |
| Jun 18, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 50 min |
| Jun 18, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| Jun 18, 8:44 PM CDT | Areal Flood Warning | DDC | Kearny | 5 hr |
| Jun 18, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 30 min |
| Jun 19, 2:38 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny | 52 min |
| Jun 19, 3:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Stanton | 52 min |
| Jun 19, 4:03 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stanton | 42 min |
| Jun 19, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 28 min |
| Jun 19, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 38 min |
| Jun 19, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 40 min |
| Jun 19, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.